Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 22, 2020, 4:26 AM CDT for Culberson County, Texas; 4 counties in New Mexico. It took effect at May 22, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2020, 4:26 AM CDT (09:26 UTC)
- In effect from
- May 22, 2020, 1:00 PM CDT
- Expired
- May 22, 2020, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4807 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WWUS84 KMAF 220926 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 426 AM CDT Fri May 22 2020 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH FIRE DANGER... .Hot and dry conditions combined with very dry fuels will create critical fire weather conditions across the Guadalupe Mountains and adjacent plains this afternoon and early evening. NMZ116>118-TXZ270-271-222130- /O.UPG.KMAF.FW.A.0010.200522T1800Z-200523T0200Z/ /O.NEW.KMAF.FW.W.0011.200522T1800Z-200523T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 326 AM MDT Fri May 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR VERY LOW RH AND VERY HIGH FIRE DANGER FOR THE GUADALUPE MOUNTAINS...EDDY COUNTY PLAINS...AND CHAVES COUNTY... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet and Guadalupe and Delaware Mountains. * TIMING...This afternoon and early evening. * WINDS...Southwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...4 to 6. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
912 WWUS84 KMAF 221928 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 228 PM CDT Fri May 22 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY COUNTY PLAINS... AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON THROUGH EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER... .Hot and dry conditions combined with very dry fuels will create critical fire weather conditions across the Guadalupe Mountains and adjacent plains this afternoon and early evening. Similar conditions are expected to develop Saturday afternoon through early evening. NMZ116>118-TXZ270-271-231000- /O.NEW.KMAF.FW.A.0011.200523T1800Z-200524T0200Z/ /O.CON.KMAF.FW.W.0011.000000T0000Z-200523T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 128 PM MDT Fri May 22 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY COUNTY PLAINS... AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON THROUGH EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet and Guadalupe and Delaware Mountains. * TIMING...Through early this evening for the Red Flag Warning, and Saturday afternoon through early Saturday evening for the Fire Weather Watch. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph this afternoon. West to southwest 15 to 25 mph with higher gusts Saturday afternoon. * RELATIVE HUMIDITY...As low as 4 percent today, 6 to 10 percent Saturday. * RFTI...4 or near critical today, 4 to 5 near critical to critical on Saturday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 22, 3:34 AM CDT, 52 minutes earlier.
Area forecast discussion, May 22, 3:34 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
334 AM CDT Fri May 22 2020
.DISCUSSION...
An upper trough over the NW US this morning will swing down across
the Great Basin today reaching the Northern Rockies Saturday. The
base of this trough will move over the 4 Corners region early Sunday
with the main portion of the trough digging down across NM Monday.
The trough will develop a closed low over the Panhandle Tuesday.
This low will slowly drift down across Texas through the end of the
week with some models bringing it over the Permian Basin.
Its that time of year where the dryline moves back and forth across
the area every day. Currently have a pretty wet forecast for the
region with pops in every day but these will favor the eastern
counties with not much expected for the west. Models blow precip up
over the Big Bend and Lower Trans Pecos this afternoon and
evening... and again Saturday afternoon and evening. While coverage
not that much... only slight chance... expect storms to develop
along the dryline by late afternoon. Strong to severe storms will
be possible over the east with a Marginal risk of severe. On
Saturday a surface trough extends from a low in CO down across the
western CWA. Saturday looks to have a better chance of
afternoon/evening storms thus pops higher and a marginal risk of
severe across along and east of a Lamesa to Fort Stockton line.
Dryline storms possible Sunday too. On Monday more of the area will
have a shot at rain as a front moves down into the area. At least
low pops continue through the rest of the week favoring the east.
Expect similar temperatures as yesterday with widespread highs in
the mid to upper 90s. Saturday not as warm but still above normal
in the 90s. Sunday has highs in the 80s and 90s. A front Monday
looks to push all the way to the Rio Grande for cooler temperatures
Tuesday. After that readings slowly recover through the rest of the
week.
&&
.FIRE WEATHER...
Very dry conditions will be present today across most of the area
with relative humidity values in the single digits. Wind speeds are
expected to be near 20 mph in the Guadalupe Mountains and far
western Eddy County. These conditions along with dry fuels and very
high fire danger will create critical fire weather. A Red Flag
Warning is in effect this afternoon and early evening for the
Guadalupe Mountains, Eddy County plains, and into Chaves County.
Similar conditions may be present on Saturday across portions of
the same area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 91 66 88 / 20 20 30 30
Carlsbad 59 96 59 93 / 0 0 0 0
Dryden 71 92 67 90 / 20 40 30 30
Fort Stockton 66 92 64 91 / 10 30 30 20
Guadalupe Pass 62 85 57 82 / 0 0 0 0
Hobbs 61 92 60 91 / 0 10 10 10
Marfa 52 90 51 88 / 0 10 10 10
Midland Intl Airport 69 93 65 91 / 10 20 20 20
Odessa 69 93 65 91 / 10 20 20 20
Wink 65 96 64 95 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Chavez Plains-Eddy Plains-Sacramento Foothills and
Guadalupe Mountains.
TX...Red Flag Warning from noon today to 8 PM MDT this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
80/72Hazardous weather outlook, May 22, 3:29 AM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 329 AM CDT Fri May 22 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-230830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 329 AM CDT Fri May 22 2020 /229 AM MDT Fri May 22 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today and tonight across mainly the eastern Permian Basin and Lower Trans Pecos. Some of these storms may become strong to severe with frequent lightning, hail, gusty winds, and locally heavy rainfall. Critical fire weather conditions are expected today across the Guadalupe Mountains, Eddy County plains, and northward into Chaves County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible on Saturday across most of the Permian Basin, Lower Trans Pecos, and into the Davis Mountains. Near critical fire weather conditions will be possible in the Guadalupe Mountains and adjacent plains through the weekend. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:28 PM CDT | Fire Weather Watch | MAF | Culberson | 14 hr |
| May 22, 5:56 PM CDT | Special Weather Statement | MAF | Pecos | 19 min |
| May 22, 6:18 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| May 22, 6:21 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 22, 6:59 PM CDT | Special Weather Statement | MAF | Terrell | 31 min |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.